Alert archive / California / Small Craft Advisories in 2016

Small Craft Advisory 99, NWS Eureka, CA

October 23, 2016

NWS Eureka, CA issued this small craft advisory at Oct 23, 2016, 9:08 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2016, 9:08 PM PDT (04:08 UTC)
Expired
Oct 24, 2016, 1:00 AM PDT
In force
4 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

377 
WHUS76 KEKA 240408
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
908 PM PDT SUN OCT 23 2016

PZZ450-455-241215-
/O.NEW.KEKA.SC.Y.0099.161024T0408Z-161024T0800Z/
/O.CON.KEKA.GL.W.0054.161024T0800Z-161024T1800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
908 PM PDT SUN OCT 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM PDT MONDAY...
...GALE WARNING REMAINS IN EFFECT FROM 1 AM TO 11 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM PDT MONDAY. THIS ADVISORY
WILL BE REPLACED BY A GALE WARNING AT 1 AM MONDAY.

* WINDS...SOUTHERLY INCREASING TO 25 TO 35 KT WITH GUSTS TO 45 KT
 LATE TONIGHT THROUGH MONDAY MORNING.

* WAVES...S TO SW WAVE INCREASING TO 10 TO 11 FEET AT 9 TO 11
  SECONDS BY MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-475-241215-
/O.CON.KEKA.GL.W.0054.000000T0000Z-161024T1800Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
908 PM PDT SUN OCT 23 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY...

* WINDS...SOUTHERLY INCREASING TO 30 TO 40 KT WITH GUSTS TO 45 
  KT TONIGHT THROUGH MONDAY MORNING. 

* WAVES...S TO SW WAVES INCREASING TO 10 TO 15 FEET AT 9 TO 11 
  SECONDS BY MONDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Oct 23, 3:21 PM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 23, 3:21 PM PDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
321 PM PDT SUN OCT 23 2016

.SYNOPSIS...Gusty winds along the ridges starting this evening...and
continue through Monday morning. Rain will move in from the west
late tonight...and become moderate to heavy at times Monday morning.
By the evening...rain should taper off and become showery. Wet
pattern will persist through the week.

&&

.DISCUSSION...Mostly cloudy skies on this Sunday across NW California,
with a rain band just offshore. This rain band associated with a
dying weather front is expected to remain offshore for this
evening. A dynamic upper level shortwave disturbance will push
east tonight, and this will nudge the weakening weather front
eastward towards the North Coast. This upper level disturbance
will allow a new weather front to develop, and merge with the old
dying weather front. The new weather front will bring in strong
southwesterly onshore flow into the area. Do expect the rain to
start early Monday morning, and become moderate to heavy at times
during the morning. The heaviest rainfall will be along the
southwesterly facing slopes. The weather front will push east
across the area through Monday, and should clear the area by
Monday night. Do expect around one inch of rainfall for this
weather front.

Besides moderate rainfall, also expect gusty southerly winds to
develop, mainly along the ridge top locations. Gusts of 40 to 50 mph
are expected. Most of these gusts will occur in higher elevation,
thus do not have wind advisory in effect. Do expect the gusty winds
to diminish Monday morning as the front pushes east.

Tuesday will be showery before the next system moves into the area.
On Tuesday night, a warm front will push through the area and bring
another round of precipitation through Wednesday. After that, models
start to diverge. However, looks like the pattern still favors a
general southwesterly flow into NW California as an upper level
trough sits over the East Pacific Ocean. This will still be a wet
pattern for us for the rest of the week.

An interesting fact is that there is a block set up over East
Pacific, and then another elongated block stretching from Europe
into Central Asia. Thus, do expect patterns to change slowly, if at
all. Models usually have a tough time handling blocking situation,
and they tend to move systems along too quickly in a blocked flow
pattern. Thus, fairly confident that the wet pattern will last for
most of the week. Confidence is lowered in the details of individual
systems. Utilize ECMWF/GFS in refreshing the forecast package today.
/RCL

&&

.AVIATION...VFR conditions will continue to prevail at all terminals
through tonight. An approaching front has been spreading high and
mid layer clouds over the area through today. Ceilings should fall
Monday morning to MVFR as light to moderate rain develops with the
passage of the front. Gusty southerly and southeasterly winds will
will increase through the night and peak near daybreak Monday just
before frontal passage. A few gusts to 35-40kt will be possible at
the coastal terminals. There will be a chance for low level wind
shear as well with the passage of the front. For now this has been
left out from the forecast due to the uncertainty with the timing.
/DB

&&

.MARINE...A vigorous front will approach tonight and then move
across the waters early Monday. Gale warnings have been hoisted for
all of Northwestern California coastal waters from Pt St George to
Pt Arena. The strongest winds will be around the Cape where gusts to
50 kt will be possible. The boundary layer wind fields from both the
GFS and NAM12 continue to indicate a window of storm force gusts
around 50 kt late tonight into early Monday morning in the northern
outer waters. For now have maintained the Gale Warning due to the
short duration of storm force winds. The strong southerly winds will
produce very steep short period S-SW waves near or above 10 FEET by
monday morning.

A powerful low pressure system will generate a large westerly swell
that will spread into the waters Monday night. The periods with the
swell will be short and seas will remain hazardous through Tue.

Another potent storm will rapidly develop offshore on Tue and
southerly or southeasterly will increase with GALES expected Tue
Night or Wed morning in our waters. The models continue to indicate
broad low pressure lingering offshore through the remainder of the
week and winds will likely favor a southerly or easterly direction.
There is considerable uncertainty regarding the strength of the
winds after Wed. /DB

&&

.EKA Watches/Warnings/Advisories...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning from 1 AM to 11 AM PDT Monday for PZZ450-455.

     Gale Warning until 11 AM PDT Monday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 23, 2:02 PM PDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
202 PM PDT SUN OCT 23 2016

CAZ101>113-242115-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
202 PM PDT SUN OCT 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH ALONG
THE RIDGES WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY DAYTIME...MODERATE RAINFALL FOR THE AREA. GUSTY WINDS
WILL DIMINISH BY MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:40 AM PDTSpecial Marine WarningEKA35 min
Oct 24, 4:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 4:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 5:18 AM PDTSpecial Marine WarningEKA27 min
Oct 24, 2:44 PM PDTGale WatchEKA18 hr
Oct 24, 2:44 PM PDTSmall Craft AdvisoryEKA54 hr

Nearby

Small Craft Advisories in California, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.